Flash Flood, Crawford
- When
- May 24, 5:30 AM CST to 7:30 AM CST
- Where
- Crawford County, East Portion
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Rainfall amounts of two inches fell in less than two hours in eastern portions of Crawford county producing localized flash flooding, including Highway 57 east of Girard.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Rainfall amounts of two inches fell in less than two hours in eastern portions of Crawford county producing localized flash flooding, including Highway 57 east of Girard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 1:40 AM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 AM CDT FRI MAY 24 2002 CONVECTIVE TRENDS AND HEAVY RAINFALL POTENTIAL WILL HIGHLIGHT FORECAST CONCERNS. CONVECTIVE COMPLEX WAS RUMBLING OVER SOUTHERN KANSAS AND NORTHERN OKLAHOMA EARLY THIS MORNING. CONVECTION SUPPORTED BY UPPER LEVEL DIVERGENCE IN RIGHT ENTRANCE REGION OF A JET SEGMENT STREAKING ACROSS THE CENTRAL PLAINS...AND 40-50 KT LOW LEVEL JET. RUC DEPICTED THIS WELL. SURFACE FRONT STRETCHED FROM NORTHERN ILLINOIS TO THE TEXAS PANHANDLE WITH MULTIPLE OUTFLOW BOUNDARIES PRECEDING IT. ACTIVITY THAT PUSHED ACROSS THE OZARKS DURING THE EVENING WAS RATHER TAME AND DROPPED RAINFALL AMOUNTS AROUND ONE HALF INCH. WATER VAPOR SHOWED A SIGNIFICANT SHORTWAVE COMING OUT OF THE GREAT BASIN. EVOLUTION OF ONGOING CONVECTION WILL BE THE MAJOR WEATHER FACTOR TODAY WHILE THE APPROACHING SHORTWAVE WILL MAKE ITS IMPACT TONIGHT. MODELS IN REASONABLE AGREEMENT WITH SYNOPTIC SCALE PATTERN WILL FOLLOW CLOSER TO THE ETA WHICH IS A LITTLE DEEPER WITH THE TROUGH. FOR TODAY...SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI WILL STAND BEST CHANCE OF CONVECTION AND HEAVY RAINFALL THIS MORNING AS THE CONVECTIVE COMPLEX MIGRATES EAST/NORTHEAST. WEAKENING ACTIVITY WILL LIKELY MAKE IT AS FAR EAST AS SPRINGFIELD TO THE LAKE OF THE OZARKS THIS MORNING. WILL CONTINUE THE FLOOD WATCH FOR AREAS ALONG AND NORTH OF I-44. DIFFICULT TO DETERMINE WHERE RESIDUAL MESO-SCALE MAY SET UP. WITH SYNOPTIC FRONTAL BOUNDARY LIFTING NORTH IN RESPONSE TO BACKING FLOW...AND LITTLE UPPER FORCING EXPECT ONLY SCATTERED DEVELOPMENT THIS AFTERNOON. SOUTH CENTRAL MISSOURI WILL BE THE WARM SPOT WHERE THERE MAY BE LITTLE IF ANY CONVECTIVE ACTIVITY AND THE MOST SUN. TONIGHT...STORMS WILL REFIRE AND ORGANIZE OVER THE PLAINS THIS EVENING AS THE SHORTWAVE TROUGH PUSHES EAST. GOOD UPPER FORCING SHOULD SUPPORT ACTIVITY THROUGH THE NIGHT AS IT PUSHES INTO THE AREA. MAIN THREAT WHEN IT MOVES INTO OUR AREA WILL BE HEAVY RAINFALL. ALTHOUGH MODELS DEPICT HEAVIEST RAIN NORTH OF THE AREA...A LITTLE LEARY THAT FOCUS COULD BE A LITTLE FARTHER SOUTH DUE TO MESO-SCALE BOUNDARY INTERACTIONS. WILL CONTINUE THE FLOOD WATCH THROUGH TONIGHT...AND WILL NOT MAKE ANY CHANGES TO THE AREAL COVERAGE AT THIS TIME. STRONGER MID LEVEL FLOW AND INCREASED 0-6KM SHEAR MAY SUPPORT SOME DAMAGING WIND GUST. ON SATURDAY...MODELS A BIT SLOWER WITH FRONTAL PASSAGE. RAIN CHANCES WILL DIMINISH FROM WEST TO EAST DURING THE DAY. ACTIVITY COULD RE-INTENSIFY OVER SOUTH CENTRAL MISSOURI BEFORE THE FRONT MAKES IT THROUGH. LOOKS LIKE WARM AND DRY WEATHER FOR THE REMAINDER OF THE HOLIDAY WEEKEND. WILL MAKE LITTLE IF ANY CHANGE BEYOND DAY 3. THANKS FOR THE COORDINATION NDFD SITES. ISC GRIDS HAVE BEEN SENT. .SGF... MO...FLOOD WATCH THROUGH 600 AM SATURDAY FOR ZONES MOZ055>058...MOZ066>071...MOZ077>081...MOZ088>089. KS...FLOOD WATCH FROM 600 AM SATURDAY FOR ZONES KSZ073...KSZ097...KSZ101. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT FRI MAY 24 2002 ...SEVERE THUNDERSTORMS AND FLOODING POSSIBLE TODAY AND TONIGHT... * HAZARDOUS WEATHER THREAT(S)... FLOODING DAMAGING WINDS HAIL UP TO ONE INCH IN DIAMETER * THREAT AREAS AND TIMING... THE THREAT FOR HEAVY RAINFALL AND FLOODING WILL PRIMARILY AFFECT AREAS NORTH OF CASSVILLE TO ROLLA LINE THROUGH NOON TODAY. ANOTHER ROUND OF HEAVY RAIN WILL AFFECT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED THIS MORNING. THE THREAT OF SEVERE THUNDERSTORMS WILL AFFECT AREAS MAINLY WEST OF A SPRINGFIELD TO WARSAW LINE AFTER 9 PM TONIGHT. * DISCUSSION... A COMPLEX OF THUNDERSTORMS WILL PUSH ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING AND GRADUALLY WEAKEN. THE PRIMARY THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL AND POSSIBLY SMALL HAIL. ANOTHER COMPLEX OF THUNDERSTORMS WILL PUSH INTO THE AREA LATER TONIGHT. THESE STORMS WILL BE ASSOCIATED WITH A STRONG UPPER LEVEL DISTURBANCE AND ACCOMPANYING COLD FRONT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS TO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI BEFORE WEAKENING. THESE STORMS WILL ALSO BRING ADDITIONAL HEAVY RAINFALL AND THREAT OF FLOODING. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. * ADDITIONAL INFORMATION... A FLOOD WATCH IS IN EFFECT FOR THE MISSOURI OZARKS AND SOUTHEAST KANSAS TODAY AND TONIGHT NORTH OF INTERSTATE 44. * EXTENDED OUTLOOK... THE COMPLEX OF THUNDERSTORMS THAT DEVELOPS TONIGHT WILL PUSH ACROSS THE AREA SATURDAY MORNING WITH A CONTINUED THREAT OF HEAVY RAINFALL. THE STORMS MAY INTENSIFY OVER SOUTH CENTRAL MISSOURI DURING THE AFTERNOON. SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG WITH HEAVY RAINFALL. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The Springfield radar (KSGF), 132 km away, was scanning. The volume nearest the first event began at 11:29 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299371.